Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 102, NWS Aberdeen, SD

June 19, 2012Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2012, 11:42 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2012, 11:42 PM CDT (04:42 UTC)
Expired
Jun 20, 2012, 12:45 AM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 208 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS53 KABR 200442
SVRABR
SDC017-085-200545-
/O.NEW.KABR.SV.W.0102.120620T0442Z-120620T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT TUE JUN 19 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1245 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF OACOMA...OR 10 MILES
  SOUTHWEST OF CHAMBERLAIN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OACOMA AROUND 1150 PM CDT...
  COUNSELOR CREEK REC AREA AROUND 1210 AM CDT...
  TAILWATERS REC AREA AROUND 1215 AM CDT...
  FORT THOMPSON AROUND 1220 AM CDT...
  SHELBY AROUND 1225 AM CDT...
  LEES CORNER AROUND 1230 AM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 245 AND 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
      4371 9980 4417 9947 4401 9891 4393 9893
      4392 9936 4385 9931 4377 9940 4371 9939
      4367 9945 4364 9934 4358 9933 4354 9927
      4349 9930
TIME...MOT...LOC 0442Z 218DEG 23KT 4377 9947
WIND...HAIL <50MPH 1.00IN

$$
DORN
3 follow-up statements
096 
WWUS53 KABR 200505
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 AM CDT WED JUN 20 2012

SDC017-085-200545-
/O.CON.KABR.SV.W.0102.000000T0000Z-120620T0545Z/
LYMAN SD-BUFFALO SD-
1205 AM CDT WED JUN 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
SOUTHEASTERN LYMAN COUNTIES UNTIL 1245 AM CDT...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CHAMBERLAIN...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAILWATERS REC AREA AROUND 1210 AM CDT...
  FORT THOMPSON AROUND 1215 AM CDT...
  SHELBY AND LEES CORNER AROUND 1220 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
      4371 9980 4417 9947 4401 9891 4393 9893
      4392 9936 4385 9931 4377 9940 4371 9939
      4367 9945 4364 9934 4358 9933 4354 9927
      4349 9930
TIME...MOT...LOC 0505Z 223DEG 28KT 4388 9929
WIND...HAIL 60MPH 1.00IN

$$
DORN
008 
WWUS53 KABR 200532
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 AM CDT WED JUN 20 2012

SDC017-085-200545-
/O.CON.KABR.SV.W.0102.000000T0000Z-120620T0545Z/
LYMAN SD-BUFFALO SD-
1232 AM CDT WED JUN 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
SOUTHEASTERN LYMAN COUNTIES UNTIL 1245 AM CDT...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF GANN VALLEY...OR 20 MILES NORTHEAST OF CHAMBERLAIN...MOVING
NORTHEAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF BUFFALO
AND SOUTHEASTERN LYMAN COUNTIES.

DOPPLER RADAR ALSO INDICATED ANOTHER CLUSTER OF STRONG THUNDERSTORMS 
MOVING NORTHEAST AT 35 MPH INTO FAR SOUTHERN LYMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
      4371 9980 4417 9947 4401 9891 4393 9893
      4392 9936 4385 9931 4377 9940 4371 9939
      4367 9945 4364 9934 4358 9933 4354 9927
      4349 9930
TIME...MOT...LOC 0531Z 225DEG 37KT 4397 9893
WIND...HAIL 60MPH 1.00IN

$$
DORN
996 
WWUS53 KABR 200542
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 AM CDT WED JUN 20 2012

SDC017-085-200552-
/O.EXP.KABR.SV.W.0102.000000T0000Z-120620T0545Z/
LYMAN SD-BUFFALO SD-
1242 AM CDT WED JUN 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO AND SOUTHEASTERN LYMAN
COUNTIES WILL EXPIRE AT 1245 AM CDT/1145 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM AND ADDITIONAL THUNDERSTORMS MOVING 
INTO LYMAN COUNTY.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.

LAT...LON 4350 9962 4373 9963 4374 9970 4370 9975
      4371 9980 4417 9947 4401 9891 4393 9893
      4392 9936 4385 9931 4377 9940 4371 9939
      4367 9945 4364 9934 4358 9933 4354 9927
      4349 9930
TIME...MOT...LOC 0542Z 225DEG 37KT 4405 9882

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:10 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 7:10 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CDT TUE JUN 19 2012

.UPDATE...
TORNADO WATCH NUMBER 413 HAS BEEN ISSUED FOR A PORTION OF
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 1 AM
CDT...ALONG AND NORTH OF A WARM FRONT SITUATED PRIMARILY ALONG
SOUTH DAKOTA HIGHWAY 20 FROM CARPENTER TO TORONTO SOUTH DAKOTA.
EXTREMELY UNSTABLE CONDITIONS ALONG WITH RATHER STRONG WINDSHEAR
ALONG AND NORTH OF THE FRONTAL BOUNDARY ARE IN PLACE. THERE IS
HOWEVER A CAPPING TEMPERATURE INVERSION IN PLACE...KEEPING
SURFACE-BASED CONVECTION FROM DEVELOPING RIGHT NOW. HOWEVER...IF
THE CAP BREAKS...CONVECTION WOULD BE CAPABLE OF QUICKLY GROWING TO
SEVERE LIMITS WITH HAIL...DAMAGING WINDS AND PERHAPS EVEN A
TORNADO ALL BEING POSSIBLE SEVERE WX TYPES. UPDATES ARE OUT.

SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

THUNDERSTORM CHANCES STILL POSE THE BIGGEST CHALLENGE IN THE SHORT
RANGE.

FOR TNT SFC LOW NEAR KMHE WILL CONTINUE TO TRACK NORTHEAST TOWARD
WEST CENTRAL MN. PER SAT PIX...THE WARM FRONT ASSOCIATED WITH THE
LOW HAS MOVED NORTH OF KHON/KBKX AND INTO THE SOUTHEAST CWA NEAR
KATY. DEWPOINTS ON THE WARM SIDE OF THE FRONT ARE NEAR 70.
MEANWHILE ELEVATED MIXED LAYER HAS BROUGHT VERY WARM AIR NORTH
INTO THE EASTERN CWA WITH H7 TEMPS GREATER THAN +12C OVER MOST OF
THAT REGION. 19Z SPC MESO PAGE INDICATES A WEALTH OF REMAINING
MLCIN TO OVERCOME...BUT SUSPECT WITH CONTINUED DIABATIC HEATING
AND CONTINUED CONVERGENCE NEAR FRONTAL BOUNDARY WE SHOULD BE ABLE
TO GET CONVECTION TO FIRE. THE STORMS WILL HAVE PLENTY OF SHEAR TO
WORK WITH...AND IF THEY CAN GET SFC BASED THEY WILL LIKELY BE
SEVERE.

ALSO FOR LATER IN THE NIGHT A NICE AREA OF POST FRONTAL UVM IS
EXPECTED TO SPREAD ACROSS THE SOUTHERN/EASTERN CWA...WITH A
FAIRLY DECENT SIZE BATCH OF SHOWERS/STORMS DEVELOPING. HOPEFULLY
THIS PROGNOSTICATION WILL HOLD TRUE AND THOSE THAT HAVE BEEN DRY
WILL GET SOME DECENT AMOUNTS OUT OF THIS SYSTEM. FOR WEDNESDAY
MOST OF THE RAIN PRESSES OFF TO THE EAST...BUT WITH DIABATIC
HEATING ON WEDNESDAY AFTERNOON WE WILL PROBABLY GET SOME
DIURNALLY DRIVEN SHOWERS/STORMS GIVEN STEEP LAPSE RATE ENVIRONMENT
AND UP TO A COUPLE HUNDRED JOULES/KG OF MLCAPE. THE SAME COULD
HAPPEN FOR THURSDAY BUT FOR NOW HAVE KEPT IT DRY. TEMPERATURES
SHOULD AVERAGE NEAR TO JUST BELOW NORMAL THE NEXT FEW DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY
FRIDAY AND FRIDAY NIGHT A WARM FRONT WILL BE IN THE AREA WITH A
SFC LOW OVER THE HIGH PLAINS. ANY THUNDERSTORM CHANCES ON FRIDAY
SHOULD BE CONFINED TO WESTERN SOUTH DAKOTA BUT THESE CHANCES WILL
SHIFT EAST AND INCREASE QUITE A BIT FRIDAY NIGHT AS LOW LEVEL JET
INTENSIFIES DURING THE OVERNIGHT HOURS INTO CENTRAL AND EASTERN
SOUTH DAKOTA. FOR THE LATTER HALF OF THE WEEKEND AND INTO EARLY
NEXT WEEK MODELS ARE SHOWING A SURFACE RIDGE AXIS POKING SOUTHWARD
ACROSS THE EASTERN DAKOTAS...MINNESOTA...AND INTO WISCONSIN. THIS
SHOULD HELP KEEP MUCH OF THE AREA FAIRLY STABLE THROUGH THIS
PERIOD.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A WARM FRONT IS STILL HANGING OUT ACROSS THE EXTREME SOUTHEASTERN
FORECAST AREA /SOUTH OF KATY/...AND WILL SLOWLY LIFT NORTHEAST
OVER THE NEXT SEVERAL HOURS. MEANWHILE LOW VFR CIGS /3500 TO
5000FT AGL/ CONTINUE TO TAKE TURNS WITH MVFR CIGS /1500 TO 3000FT
AGL/...AND WILL LIKELY CONTINUE TO DO SO WELL INTO THE OVERNIGHT
HOURS. AT THIS POINT...BEST CHANCE OF THUNDERSTORMS WILL BE AT THE
KATY TERMINAL FROM NOW THROUGH APPX 05Z TONIGHT. THEN...NUMEROUS
TO WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE NORTH AND EAST INTO THE FORECAST AREA LATER
TONIGHT AFTER 06Z...POTENTIALLY IMPACTING THE KPIR...KABR AND KATY
TERMINALS AFTER 06Z TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 4:11 AM CDT, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT TUE JUN 19 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT TUE JUN 19 2012 /311 AM MDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT
THIS MORNING...MAINLY ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. LATER THIS AFTERNOON AND EVENING ANOTHER ROUND OF
THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT...AGAIN FOR
NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...SOME STORMS
MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE THIS
WEEKEND. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SERR

In the hours before

Special weather statement, Jun 19, 10:17 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1017 PM CDT TUE JUN 19 2012

MNZ039-200400-
TRAVERSE-
1017 PM CDT TUE JUN 19 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
TRAVERSE COUNTY UNTIL 1100 PM CDT...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLLIS...OR 9 MILES SOUTH OF WHEATON...
MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE DUMONT.

PENNY TO NICKEL SIZE HAIL...ALONG WITH HEAVY RAIN AND WINDS AROUND
40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

&&

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:11 AM CDTFlash Flood WarningABRCodington5 hr
Jun 20, 2:28 AM CDTFlash Flood WarningABRCodington, Grant4 hr
Jun 20, 2:51 AM CDTFlash Flood WarningABRGrant, Roberts4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.